QUESTION: I’m stumped on a case and would appreciate your advice. Could you advise on what might be the most effective Chemotherapy Induced Peripheral Neuropathy (CIPN) therapies in this case? Neuropathy is limiting her chemo tx options and funds are moderately limited, so I’d like to hone in on the best possible tx promptly.
Case: 58 yo female, grade 3 sensorimotor CIPN all extremities s/p (over 2.5 years) cisplatin, carboplatin, docetaxel and paclitaxel for recurrent ovarian cancer. Most recently on Gemzar/ carboplatin with carboplatin paused due to neuropathy. Primary concern is activities of daily living (ADL) limitation, not pain. Lower extremity: sensory neuropathy up to the knee, aching/burning dysesthesia in evenings, decreased circulation and Reynaud’s phenomenon, decreased patellar DTR, decreased balance. Upper extremity: sensory neuropathy up to wrist, decreased fine motor ADLs, decreased bicipetal DTR.
Tx Options: Effective for pain but not ADLs: Neurontin.
Treatments tried (each for at least 6 weeks) and not effective: oral ALA racemic and standard release, B complex, benfotiamine, acupuncture, physical therapy with infrared light therapy.
Just started 2 weeks ago, efficacy not yet known: IV glutathione push, oral NAC, oral Immunocal whey protein. Treatments tried and mildly effective but too involved to sustain treatment: massage and stretching.
ANSWER: First, I give any CIPN not being treated proximal to chemo a long time to repair and recover. It is glacially slow at best so don’t judge Tx too harshly for a while. I do like the IV Support for GSH function followed by GSH, but again they need probably 15-20 IV’s to tell and IV push GSH won’t cut it on its own. See this post for more information. Also (if they can handle the stink) DMSO with the IV helps a lot for nerve pain and penetration. I’d keep the ALA oral, do the support nutrients for GSH and if stuck maybe consider PTC IV as an added third IV (Nutrients, GSH and PTC). But again LONG time to see much for results in many people after 6 months or more post chemo Tx.